Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 58, NWS Nashville, TN

August 28, 2004Lewis County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 28, 2004, 10:33 AM CDT for Lewis County, Tennessee. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 10:33 AM CDT (15:33 UTC)
Expired
Aug 28, 2004, 12:15 PM CDT
In force
102 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Lewis County, TN

The radar

The Nashville radar (KOHX), 116 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 281535
FFWBNA
TNC101-281715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF HOHENWALD

* UNTIL 1215 PM CDT

* AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED HEAVY RAIN ACROSS LEWIS COUNTY. RAINFALL AMOUNTS OVER
  2 INCHES HAVE BEEN DETECTED IN SOME AREAS...WITH ANOTHER INCH OR 2 
  EXPECTED WITHIN THE NEXT HOUR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3542 8759 3548 8766 3550 8771 3566 8758
      3561 8745 3565 8733 3561 8736 3552 8726
      3546 8730 3547 8745 3541 8753

$$

13
2 follow-up statements
000 
WGUS74 KOHX 281601
FFSBNA
TNC081-085-101-135-181-281715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT SAT AUG 28 2004

...FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 1215 PM CDT FOR
SOUTHERN HUMPHREYS...WESTERN HICKMAN...PERRY...WAYNE AND LEWIS
COUNTIES IN MIDDLE TENNESSEE...

AT 1100 AM...THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED TO AFFECT
MUCH OF WESTERN MIDDLE TENNESSEE. RADAR INDICATED RAINFALL AMOUNTS
OVER 2 INCHES IN MANY AREAS DURING THE PAST 2 TO 3 HOURS. HIGHER
AMOUNTS...OVER 3 INCHES...WERE INDICATED ALONG THE WAYNE AND LEWIS
COUNTY BORDER AND OVER SOUTHERN HUMPHREYS COUNTY. THE HEAVIEST
RAINFALL AS OF 1100 AM WAS LOCATED NEAR COLLINWOOD...WAYNESBORO AND
HOHENWALD.

ADDITIONAL HEAVY RAINFALL IS EXPECTED OVER MUCH OF THE AREA
THROUGH THE REST OF THIS MORNING. RAINFALL RATES WELL OVER ONE INCH
PER HOUR WILL CONTINUE FROM THE STRONGER THUNDERSTORMS.

PEOPLE NEAR CREEKS AND STREAMS SHOULD MONITOR WATER LEVELS CLOSELY AS
LOCALIZED FLOODING MAY DEVELOP RAPIDLY. DO NOT DRIVE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

$$

13
000 
WGUS74 KOHX 281703
FFSBNA
TNC081-085-101-135-181-281730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1202 PM CDT SAT AUG 28 2004

...FLASH FLOOD WARNINGS FOR SOUTHERN HUMPHREYS...WESTERN HICKMAN...
PERRY...WAYNE AND LEWIS COUNTIES WILL BE ALLOWED TO EXPIRE AT 1215
PM...

AT 1202 PM...THUNDERSTORMS CONTINUED TO AFFECT MUCH OF SOUTHWEST
MIDDLE TENNESSEE...BUT THE RAINFALL INTENSITY HAD DIMINISHED OVER
THE PAST HOUR. NO ADDITIONAL FLOODING IS EXPECTED AT THIS TIME.

REPORTS OF FLOODING HAVE BEEN CONFINED TO WAYNE COUNTY...WHERE
SEVERAL ROADS HAVE BEEN COVERED BY WATER AND SMALL STREAMS HAD
REACHED THEIR BANKS. RECENT SPOTTER REPORTS INDICATE CONDITIONS
WERE IMPROVING OVER WAYNE COUNTY.

THROUGH THE REST OF TODAY AND TONIGHT...ADDITIONAL THUNDERSTORMS
WITH HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA. LOCALIZED
FLOODING WILL CONTINUE TO BE A CONCERN.
$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:19 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 28, 10:19 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1019 AM CDT SAT AUG 28 2004

.DISCUSSION...HEAVY RAINFALL CONTINUES TO POUND SOUTHWEST MIDDLE
TENNESSEE, PROMPTING FLASH FLOOD WARNINGS AND SOME REPORTS OF
FLOODING DUE TO THE SLOW MOVEMENT OF THE ACTIVITY GOING ON THERE.

AT 14Z, THE SURFACE MAP SHOWED A LOW CENTERED NEAR ST. LOUIS, WITH
COLD FRONT EXTENDING SOUTHWARD THROUGH THE ARKLATEX.

MORNING SOUNDING FROM OHX SHOWS A WETTER ENVIRONMENT TODAY, WITH A
NEARLY SATURATED SURFACE TO 600 MB LAYER, AND PRECIPITABLE WATER OF
1.83 INCHES. ENVIRONMENT ISNT QUITE AS UNSTABLE AS YESTERDAY, BUT
WITH THE FRONT APPROACHING, WE ARE STARTING TO SEE MORE FORCING,
HENCE THE ACTIVITY WE ARE EXPERIENCING THIS MORNING.

HAVE ALREADY UPDATED THE PUBLIC FORECAST TO INCREASE MORNING POPS
MOST AREAS AND MAKE A FEW OTHER WORDING ADJUSTMENTS.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Aug 28, 5:30 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 28 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-291030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FRONTAL SYSTEM IS EXPECTED TO MOVE INTO MIDDLE TENNESSEE SUNDAY.
ALTHOUGH THUNDERSTORMS ARE QUITE POSSIBLE...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:20 AM CDTFlash Flood WarningOHXHickman, Humphreys, Perry3 hr
Aug 28, 10:17 AM CDTFlash Flood WarningOHXWayne118 min
Aug 28, 11:03 AM CDTFlash Flood WarningOHXLawrence117 min
Aug 28, 11:38 AM CDTFlash Flood WarningOHXGiles2 hr
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningOHXJackson, Overton25 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.